Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2003, 8:22 AM MDT for Iron County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2003, 8:22 AM MDT (14:22 UTC)
- Expired
- Sep 1, 2003, 8:45 AM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Iron County, UT
The radar
The Cedar City radar (KICX), 81 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 2.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2995 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 011422 SVRSLC UTC021-011445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 822 AM MDT MON SEP 1 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN IRON COUNTY IN UTAH * UNTIL 845 AM MDT * AT 814 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL IRON COUNTY...OR ABOUT 41 MILES WEST OF CEDAR CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL WESTERN IRON COUNTY AT 840 AM MDT THIS STORM IS PRODUCING LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3774 11395 3761 11379 3783 11343 3801 11364
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:20 AM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 1, 4:20 AM MDT, 4 hours 2 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 420 AM MDT MON SEP 1 2003 .SYNOPSIS...HIGH PRESSURE WILL STAY CENTERED OVER ARIZONA INTO TUESDAY. A WEAK UPPER TROUGH WILL WORK ITS WAY THROUGH THE RIDGE TODAY THROUGH TUESDAY. THE HIGH WILL REBUILD TO THE WEST OF UTAH ON WEDNESDAY. .DISCUSSION...UPPER LOW OVER NV SPREADING CLOUDS AND CONVECTION INTO OUR WESTERN FORECAST AREA THIS MORNING. THIS SHOULD CONTINUE TO SPREAD ACROSS THE AREA THROUGH THE DAY AS THE LOW SHEARS INTO NRN UT. SYSTEM MOVES EAST BY TUE NIGHT AND THE RIDGE REBOUNDS TO OUR WEST RESULTING IN A DRIER NORTHERLY FLOW. THIS ONLY TEMPORARILY DRIES THE FORECAST AREA WITH THE RIDGE SHIFTING EAST AGAIN AND MOISTURE RETURNING ON THU. LIGHT WESTERLY FLOW DOESNT CLEAR THE MOISTURE OUT AND THE THREAT OF LOCAL AFTERNOON AND EVE CONVECTION CONTINUES INTO SAT. INCREASING SOUTHWEST FLOW AHEAD OF DEEPER SHORT WAVE DEVELOPS SUNDAY AND DRIES AREA BACK OUT AGAIN. THIS NEXT TROUGH WEAKENS AS IT MOVES INLAND BUT SHOULD STILL SEND A DECENT COLD FRONT INTO NRN UT LATE MON THAT AT THIS TIME APPEARS TO BE ON THE DRY SIDE. SLC 233 CDC 333 WILENSKY .SLC...NONE.
Hazardous weather outlook, Sep 1, 6:00 AM MDT, 2 hours 22 minutes before
IDZ024-025-UTZ001>021-WYZ021-021300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 9:42 AM MDT | Severe Thunderstorm Warning | SLC | Iron | 33 min |
| Sep 1, 10:12 AM MDT | Severe Thunderstorm Warning | SLC | Iron | 33 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.